Michigan, 2024Hail and Damaging Winds in Michigan, August 27, 2024
August 27, 2024 · NWS GRR · 16 events in 14 counties and zones
There were numerous reports of damaging wind gusts as well as a few reports of large hail on August 27th. At one point over three hundred thousand people were left without power across southern lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $810,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of damaging wind gusts as well as a few reports of large hail on August 27th. At one point over three hundred thousand people were left without power across southern lower Michigan. Numerous trees, tree limbs and power lines were blown down. There was also one injury when a tree fell onto a house in St. John's.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 12:30 PM EST, 24 minutes earlier. Its key messages:
- Hot and Humid, storms early, chance of severe this evening
- Unsettled weather through the latter half of the week
- Cooler and mostly dry through the Labor Day weekend
Area forecast discussion, Aug 27, 12:30 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
130 PM EDT Tue Aug 27 2024
.KEY MESSAGES...
- Hot and Humid, storms early, chance of severe this evening
- Unsettled weather through the latter half of the week
- Cooler and mostly dry through the Labor Day weekend
&&
.UPDATE...
Issued at 1135 AM EDT Tue Aug 27 2024
Updated POPs and temperatures across the northern tier to account
for weakening showers currently across Lake Michigan moving east
this afternoon into Mason County and possibly inland. Also
dropped the Heat Advisory for the northern row based on the
updated lowering of temperatures. Even is no rain falls cloud
debris should be thick enough to keep maxes in the mid/upper 80s
this afternoon.
&&
.DISCUSSION...
Issued at 400 AM EDT Tue Aug 27 2024
- Hot and Humid, storms early, chance of severe this evening
A long line of convection extending across the Upper Peninsula
southward across the Wisconsin continues to move eastward
early this morning. This line of severe storms will continue to
move southward across southern lower Michigan this morning.
Latest CAMS has some varied solutions but overall most have it
will be moving through the region between 07Z and 13Z. Latest
model soundings have between 1500 to 2000 J/kg CAPE along the
lakeshore with CAPE values dwindling further inland and further
southward. There is a fairly weak 35 kt LLJ associated with this
system which has continued to allow for its storm formation. When
its moved through Eastern WI it did become more outflow dominant
which has allowed it to weaken. That said, based on the jet, the
previous damage and some remnant moisture boundaries, there
remains good justification for the SPC slight risk through the NW
CWA 12Z this morning with the most risk for severe weather near
the lakeshore at and north of Muskegon.
Warm air advection will continue today with upwards of +23C at
850mb this afternoon. The big upper level high with the positively
tilted ridge will continue to stream the warm, moist air into the
region. Maximum temperatures around the region will be in the low
to mid 90s today. That is around 15 to 20 degrees above normal. Dewpoints
this afternoon will increase into the mid 70s. Given the hot and
humid air, heat indices this afternoon with upwards of 105. This
will be especially strenuous for people as overnight lows Tuesday
morning and into Wednesday morning will be in the 70s for much of
the region.
A secondary trough will move through the region later today. That
shortwave will flatten the upper ridge and allow for convection to
move from the southwest to the northeast. Latest model soundings
have around 2000 J/kg of Sfc based CAPE this afternoon and
evening especially along the I 94 corridor. Given the hot and
humid air mass and the incoming instability there will be another
chance for showers and storms later today. The fastest solutions
for this system continue to be highly variable. There should be a
weak 850mb jet moving through this afternoon through the southern
portion of lower MI. This seems to be a better region for
convection this afternoon and evening, especially if they don't
have storms this morning. If storms do form, given the hot and
humid air mass there is a good potential for them to become strong
to severe. As such a slight risk of severe weather continues
through the day. There also remains a signal for another round of
storms late Tuesday into early Wednesday.
- Unsettled weather through the latter half of the week
With the flattening of the upper level ridge there will be
another wave that will move through early Wednesday morning.
Depending on Tuesdays showers and storms, there might be a more
worked over air mass with less potential for continued convection.
Another ridge will build over the region Wednesday and there will
be some reprieve from the hotter temperatures. Max temperatures
Wednesday into the weekend will be back down in the 80s. Fair
weather should persist Wednesday through Thursday. The next
weather system will be from a large upper level low that will move
through Thursday night into Friday. There is still some timing
issues but the deepening trough should allow for organized
convection Friday.
- Cooler and mostly dry through the Labor Day weekend
Temperatures continue to moderate through the weekend with only
weak chances for rain. There continues to be a strong signal a
cold front drops down through the region late Sunday bringing
another chance for rain with building high pressure in its wake.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 129 PM EDT Tue Aug 27 2024
Strong thunderstorms over Wisconsin are moving east and could be
moving through western Lower Michigan this afternoon but the
southward and westward extent is uncertain. The thunder threat
will be included as a tempo group at MKG, GRR and LAN as
confidence is higher that the storms will make it to those sites.
The storms were left out of the AZO, BTL and JXN sites for this
afternoon, and we will watch the progress of the line of storms
this afternoon to see if they need to be included.
&&
.MARINE...
Issued at 430 AM EDT Tue Aug 27 2024
Main threat today will be storms and gusty winds, several special
marine warnings have already been issued and there will be some
concern as the wave continues to move across the area this
morning. Another round will be possible this afternoon and
evening.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT this evening for MIZ043>046-
050>052-056>059-064>067-071>074.
Air Quality Alert until midnight EDT tonight for MIZ050-056-057-
064-071.
MARINE...None.
&&
UPDATE...Ostuno
DISCUSSION...Ceru
AVIATION...Ostuno
MARINE...CeruHazardous weather outlook, Aug 27, 3:51 AM EST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
451 AM EDT Tue Aug 27 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-280900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
451 AM EDT Tue Aug 27 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected to move across the region this morning
with strong gusts the main concern. Locally heavy downpours with
nuisance flooding remains possible.
Heat indices of 100 to 105 Tuesday afternoon may be hazardous for
those without adequate cooling facilities.
Thunderstorms this afternoon and evening could become severe.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible each day Tuesday through Friday. Some
storms early Wednesday could be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday night.
LMZ844>849-280900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
451 AM EDT Tue Aug 27 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected to affect the nearshore waters.
Frequent cloud to water lightning and strong wind gusts will be
the main concerns.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible each day through Friday. Some storms
late Tuesday into Wednesday could be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday night.
In the hours before
Special weather statement, Aug 27, 12:26 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
126 PM EDT Tue Aug 27 2024
MIZ037-271830-
Mason MI-
126 PM EDT Tue Aug 27 2024
...A strong thunderstorm will impact Mason County through 230 PM
EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ludington State Park, or 20 miles west of the city of
Ludington, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ludington... Scottville... Fountain...
Free Soil... Hamlin Lake... Ludington SP...
Custer... Walhalla... Bass Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4417 8604 4382 8604 4382 8643 4396 8646
4403 8651 4406 8651 4408 8650 4412 8643
4418 8639
TIME...MOT...LOC 1724Z 273DEG 41KT 4405 8682
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CASThunderstorm Wind, Oceana
- When
- August 27, 12:54 PM EST
- Where
- Oceana County, 5.88 mi NNE of Walkerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.800, -86.080
Several trees were blown down near Ruby creek.
Thunderstorm Wind, Mason
- When
- August 27, 12:54 PM EST
- Where
- Mason County, 7.01 mi E of Fern
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.840, -86.080
A few trees were blown down near Colfax.
Thunderstorm Wind, Lake
- When
- August 27, 1:09 PM EST to 1:15 PM EST
- Where
- Lake County, 6.11 mi SW of Baldwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.840, -85.940
The public reported several large trees and limbs down near Big Star lake.
Thunderstorm Wind, Lake
- When
- August 27, 1:10 PM EST to 1:15 PM EST
- Where
- Lake County, 1 mi W of Baldwin Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 43.880, -85.850
A few trees and limbs were blown down and damaged vehicles in the area.
Thunderstorm Wind, Osceola
- When
- August 27, 1:33 PM EST
- Where
- Osceola County, 1.64 mi ENE of Le Roy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.040, -85.420
Several trees were blown down in the area.
Thunderstorm Wind, Mecosta
- When
- August 27, 1:40 PM EST to 1:55 PM EST
- Where
- Mecosta County, 1 mi E of Big Rapids Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.720, -85.480
Several large limbs and trees were blown down near Big Rapids.
Thunderstorm Wind, Clare
- When
- August 27, 2:00 PM EST to 2:10 PM EST
- Where
- Clare County, 0.5 mi E of Clare
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 43.820, -84.760
A large tree fell on several parked cars.
Thunderstorm Wind, Kent
- When
- August 27, 2:19 PM EST to 2:29 PM EST
- Where
- Kent County, 1.47 mi SSE of Englishville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Storm Chaser
- Coordinates
- 43.100, -85.670
Several trees and limbs were blown down and a report of hail up to an inch in diameter was also received.
Thunderstorm Wind, Isabella
- When
- August 27, 2:30 PM EST
- Where
- Isabella County, 0.5 mi W of Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 43.600, -84.780
Numerous trees were blown down in and near Mt. Pleasant.
Hail, Van Buren
- When
- August 27, 2:50 PM EST to 2:52 PM EST
- Where
- Van Buren County, 0.86 mi NE of Cableton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.410, -86.240
An isolated report of seven eighths inch diameter hail was received.
Thunderstorm Wind, Montcalm
- When
- August 27, 3:00 PM EST
- Where
- Montcalm County, 2.89 mi NE of Fenwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -85.040
A trained spotter reported peak wind gusts to 60 mph.
Thunderstorm Wind, Ionia
- When
- August 27, 3:00 PM EST
- Where
- Ionia County, 0.51 mi E of Ionia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 42.980, -85.060
Several large trees were blown down and there were power outages in the Ionia area.
Thunderstorm Wind, Clinton
- When
- August 27, 3:26 PM EST to 3:30 PM EST
- Where
- Clinton County, (Lan)capitol Cty Arp
- Measured
- 56 kt (64 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 42.780, -84.580
A peak wind gust to 64 mph was measured at Lansing Capital City airport. An injury was also reported in St. John's as a result of a tree that fell onto a house.
Thunderstorm Wind, Ingham
- When
- August 27, 3:30 PM EST to 3:40 PM EST
- Where
- Ingham County, 1.47 mi NNW of East Lansing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -84.480
Numerous trees, limbs and power lines were brought down.
Thunderstorm Wind, Calhoun
- When
- August 27, 3:42 PM EST to 3:52 PM EST
- Where
- Calhoun County, 0.69 mi S of Oak Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -85.230
Several trees and limbs were blown down.
Thunderstorm Wind, Ingham
- When
- August 27, 3:48 PM EST to 4:00 PM EST
- Where
- Ingham County, 1.71 mi SE of Haslett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 42.730, -84.360
Several large trees were blown down near Haslett.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 27, 20241 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 27, 2024$332,000 · 61 kt wind · 16 events
- Damaging Winds in Michigan, August 27, 2024$395,000 · 61 kt wind · 10 events
- Damaging Winds in Minnesota, August 27 to 28, 2024$100,000 · 56 kt wind · 18 events
- Damaging Winds in Michigan, August 27 to 28, 20241 injured · 66 kt wind · 37 events
- Damaging Winds in Ohio, August 27, 2024$37,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Illinois, August 27, 20242.5 in hail · 35 events
- Damaging Winds in Michigan, August 27, 2024$21,000 · 60 kt wind · 13 events
- Excessive Heat in Illinois, August 27, 202421 events
- Damaging Winds in Wisconsin, August 27, 2024$19,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in Wisconsin, August 27, 2024$20,000 · 50 kt wind · 3 events
- Drought in Oklahoma, August 27 to 31, 202415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212828, 1212829, 1212830, 1212834, 1212831, 1212832, 1212835, 1212836, 1212837, 1212838, 1212840, 1212841, 1212842, 1212844, 1212846, 1212849.